Alert archive / Tennessee / Wind Advisories in 2026

Wind Advisory 3, NWS Morristown, TN

January 16, 20265 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 16, 2026, 12:05 PM EST for 5 counties in Tennessee. It took effect at Jan 16, 2026, 6:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2026, 12:05 PM EST (17:05 UTC)
In effect from
Jan 16, 2026, 6:00 PM EST
Expired
Jan 17, 2026, 5:00 AM EST
In force
11 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2026-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2026-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS74 KMRX 161705
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1205 PM EST Fri Jan 16 2026

TNZ041-043-072-074-087-171000-
/O.NEW.KMRX.WI.Y.0003.260116T2300Z-260117T1000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cades Cove, Gatlinburg, Coker Creek,
Elkmont, Citico, Cedar Creek, and Hartford
1205 PM EST Fri Jan 16 2026

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST 
SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Greene, and Southeast Monroe Counties.

* WHEN...From 6 PM this evening to 5 AM EST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 16, 6:15 AM EST, 5 hours 50 minutes earlier. Its key messages:

  • Updated at 614 AM EST Fri Jan 16 2026
  • Dry and warmer conditions are expected today with light rain moving in by early evening. A transition to snow is expected, especially in southwest Virginia and the East Tennessee mountains where light accumulations are likely.
  • Dry weather will return on Saturday with very cold temperatures expected Sunday night into early next week.
  • A gradual warming trend will follow mid-week.
Area forecast discussion, Jan 16, 6:15 AM EST, 5 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
615 AM EST Fri Jan 16 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 614 AM EST Fri Jan 16 2026

- Dry and warmer conditions are expected today with light rain
moving in by early evening. A transition to snow is expected,
especially in southwest Virginia and the East Tennessee mountains
where light accumulations are likely.

- Dry weather will return on Saturday with very cold temperatures
expected Sunday night into early next week.

- A gradual warming trend will follow mid-week.

&&

.DISCUSSION...
Issued at 1227 AM EST Fri Jan 16 2026

Currently, troughing is to our east with another shortwave and
surface low moving out of Canada. Surface high pressure is also
centered to our south. With very cold air in place and increasing
subsidence, temperatures continue to drop further into the teens for
most. During the day, however, height rises are expected with the
system to our northwest diving into the Great Lakes region. With
high pressure shifting east, southwesterly flow will help
temperatures warm up significantly into the 40s. While the day will
be dry, this southerly flow will bring moisture into the area ahead
of the front associated with the northern system. This will bring
another return of precipitation into the area by early evening until
Saturday morning. Based on the latest guidance, temperatures around
850mb will be at or below freezing between 00Z to 03Z with cooling
down to 925mb by 09Z or so. Based on this trend, the highest
elevations of the Tennessee and southwest Virginia mountains will
likely see primarily snow with other locations in southwest Virginia
likely transitioning after midnight. Northeast Tennesee and perhaps
parts of the northern Plateau will see a period of sufficiently cold
temperatures before precipitation exits. Chances are high for the
mountains, especially the highest elevations, to see multiple inches
of snow with an inch or two looking likely across portions of
southwest Virginia. A dusting or more is probable for northeast
Tennesee with remaining places likely to see a rain/snow mix or even
a transition to snow but without accumulations. Temperatures will
rise back into the 40s for many on Saturday as there will be limited
CAA and modest height falls behind this front.

Saturday night, a system is expected to develop along the northern
Gulf and then quickly track up the Atlantic Coast on Sunday. Some
flurries or light snow showers are possible in eastern areas, but
the track will keep most precipitation to our east. Focus will
then turn towards a significant cooldown as a strong cold front
moves through ahead of Arctic High pressure. With 850mb
temperatures below -10 Celsius, highs will struggle to get much
above freezing for many on Monday and Tuesday. Monday night will
see very cold temperatures as the high will be almost directly
over the area, allowing for strong subsidence. Some places will
likely see single digit lows. High pressure will move eastward by
midweek with height rises also expected. This will allow for a
return of southerly flow and a gradual warming trend.

&&

.AVIATION...
(12Z TAFS)
Issued at 614 AM EST Fri Jan 16 2026

The main aviation impact this period will be gusty winds at TYS
and CHA, with gusts in the 20-30 kt range expected to begin around
noon at both sites. Gusts should drop off around sunset but
maintain SW winds around 10-15 kt. Some LLWS may be present in the
evening. Light precip and MVFR cigs may spread into the area
around 03-06Z, with TRI seeing a change to snow and IFR conditions
in the 08-10Z time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             51  36  48  23 /   0  80  10   0
Knoxville McGhee Tyson Airport, TN  48  36  46  21 /   0  80  20  10
Oak Ridge, TN                       46  34  45  20 /  10  80  10  10
Tri Cities Airport, TN              45  30  43  20 /   0  70  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...BW
AVIATION...DGS
Hazardous weather outlook, Jan 16, 12:35 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1235 AM EST Fri Jan 16 2026

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1235 AM EST Fri Jan 16 2026 /1135 PM CST Thu Jan 15 2026/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A mix of rain and snow is expected tonight into early Saturday
morning with the greatest chance for snow being in the higher
elevations of southwest Virginia and the Tennessee mountains.
Light snow accumulations are likely across these locations. A
dusting of snow is also possible across the northern Plateau and
northeast Tennessee. Snow accumulations are unlikely in other
locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very cold temperatures are expected Monday into Monday night with
below 0 wind chills possible in the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are welcome late tonight into Saturday morning.

Nearby

Wind Advisories in Tennessee, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.